Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 30, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 26, 2003, 3:02 PM EDT for Marlboro County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 26, 2003, 3:02 PM EDT (19:02 UTC)
- Expired
- Apr 26, 2003, 4:00 PM EDT
- In force
- 58 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Marlboro County, SC
The radar
The Wilmington radar (KLTX), 140 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167 WUUS52 KILM 261902 SVRILM SCC069-262000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 302 PM EDT SAT APR 26 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 400 PM EDT * AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL ABOUT 4 MILES WEST OF BENNETTSVILLE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BENNETTSVILLE AT 310 PM TATUM AT 330 PM MCCOLL AT 335 PM HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT SATURDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3462 7990 3454 7979 3462 7946 3475 7964 JAQ $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:25 PM EDT, 37 minutes earlier.
Area forecast discussion, Apr 26, 2:25 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 225 PM EDT SAT APR 26 2003 WIDESPREAD THUNDERSTORMS...SOME SEVERE...SHOULD BE CLEARING THE COAST LATE THIS AFTERNOON. MAY HAVE TO HANG ONTO EVENING POPS FOR THE NORTHEASTERNMOST COUNTIES BASED ON LAST MINUTE RADAR TRENDS. OTHERWISE SLIGHTLY DRIER AND COOLER AIR WILL BLEED IN FROM THE NW OVERNIGHT. HIGH PRES MOVES EAST ACROSS THE MID ATLANTIC STATES SUNDAY WITH SURFACE WINDS IN THE EASTERN CAROLINAS VEERING AROUND TO THE NE AND E. A MODEL BLEND FOR TEMPERATURES WILL WORK OUT BEST. MONDAY THROUGH WEDNESDAY WILL FEATURE SFC HIGH PRES NEARLY OVERHEAD. THE UPPER RIDGE AXIS WILL REMAIN TO OUR WEST HOWEVER WITH A NW FLOW ALOFT. GFS SUGGESTS AN MCS COULD PROPAGATE ACROSS THE TOP OF THE RIDGE IN THE OHIO VALLEY TUE...DYING OUT AS IT ENCOUNTERS LESS JUICY AIR EAST OF THE MTNS TUE NIGHT. SFC AND UPPER LEVEL RIDGE AXIS MOVES OFFSHORE THU AS A DISTURBANCE ALONG THE GULF COAST MOVES NE TOWARD THE CAROLINAS THU NIGHT. THIS DISTURBANCE APPEARS TO BE AT LEAST PARTIALLY CONVECTIVE FEEDBACK IN THE MODEL GIVEN THE APPEARANCE OF THE QPF AND OMEGA FIELDS. WILL KEEP THE FORECAST DRY MON AND TUE BUT SHOW 20-30% POPS WITH DIURNAL SHOWERS/TSTORMS POSSIBLE WED AND THU GIVEN INSTABILITY SHOWN ON GFS BUFKIT SOUNDINGS. 12Z RUN OF THE GFS OUT PAST 120 HR (AVAILABLE ON NCEP WEBSITE) IS MUCH CLEANER THAN THE LAST MRF RUN AND SHOWS THE COLD FRONT CROSSING THE AREA AROUND 00Z SAT (FRI EVENING) WITH DRYING CONDITIONS SATURDAY AS THE NEXT HIGH BUILDS IN FROM THE UPPER MIDWEST. MARINE: SEAS CURRENTLY AT MINIMAL SMALL CRAFT THRESHOLDS AT FRYING PAN AND THE TREND CONTINUES TO BE DOWN OVER THE LAST FEW HOURS. SEAS SHOULD CONTINUE TO SUBSIDE WHICH IS IN LINE W/ THE WAVEWATCH MODEL. THINK WE WILL BE ABLE TO LOWER THE ADVISORY W/ THE NEXT PKG. SW FLOW ACROSS THE COASTAL WATERS WILL VEER TO THE W THIS EVENING AHEAD OF A COLD FRONT AND AS LOW PRES MOVES OFF THE COAST. BY 12Z SHOULD SEE NORTHERLY FLOW IN PLACE ACROSS ALL OF ILM/S WATERS THOUGH SPEEDS ARE NOT EXPECTED TO BE STRONG. THIS APPEARS REASONABLE SINCE CAA WILL BE LACKING IN THE WAKE OF THE FRONT. HIGH PRES WILL BUILD IN FROM THE OH VALLEY SUN...THEN SHIFT OFF THE COAST DURING MON. THE ETA IS A LITTLE MORE PROGRESSIVE W/ MOVING THE HIGH OFF THE COAST. THINK A BLEND IN TIMING IS THE BEST WAY TO GO W/ RESPECT TO THE HIGH. THE SEABREEZE SHOULD BE ACTIVE FOR MOST OF THE UPCOMING WEEK W/ INLAND AFTN TEMPS IN THE 80S W/ ADJACENT SSTS IN THE 60S. OVERALL IT LOOKS LIKE THE EXTENDED WILL BE RELATIVELY BENIGN W/ RESPECT TO WIND/SEAS. PRELIMINARY NUMBERS... ILM 58 74 54 77 / 20 0 0 0 FLO 56 79 54 82 / 0 0 0 0 CRE 59 74 55 74 / 0 0 0 0 LBT 56 77 53 81 / 0 0 0 0 .ILM... .NC...NONE. .SC...NONE. PUBLIC: TRA MARINE: SRP
Hazardous weather outlook, Apr 26, 4:30 AM EDT, 10 hours 32 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 430 AM EDT SAT APR 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AROUND NOON TODAY. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. FREQUENT DEADLY LIGHTNING AND HEAVY DOWNPOURS WILL ACCOMPANY THE THUNDERSTORMS. WIDESPREAD 1/4 TO 1/2 INCH OF RAIN IS EXPECTED TODAY. LOCALLY AROUND AN INCH MAY FALL IN THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END LATE THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE SOUTH FACING BEACHES TODAY. SOUTHWEST TO SOUTH WINDS OF 10 TO 15 MPH WILL COMBINE WITH A SOUTHEAST SWELL. THE EFFECTS FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF LOW TIDE. LOW TIDE TODAY IS AROUND 11:31 AM AND 11:45 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LONG-STEM RIVERS WILL BE ON THE RISE. IT IS LIKELY THAT RIVERS ALREADY IN FLOOD...TO INCLUDE THE CAPE FEAR...GREAT PEE DEE AND WACCAMAW RIVERS WILL REMAIN SO WELL INTO NEXT WEEK. OTHER RIVERS THAT HAVE BEEN STEADILY FALLING OVER THE LAST WEEK OR SO MAY BEGIN TO SEE WATER LEVELS RISE. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. DIGIORGI
In the hours before
Local storm report, Apr 26, 11:25 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
1125 AM EDT SAT APR 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE DIME SIZE HAIL REPORTED BY
FLORENCE COUNTY 911
1120 AM SCRANTON SC .75 INCH HAIL
04/26/03 FLORENCE FLORENCE COUNTY 911 CENTER
REPORTS HAIL CONTINUING AT
SCRANTON
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 11:17 AM EDT | Severe Thunderstorm Warning | ILM | Florence | 18 min |
| Apr 26, 3:32 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.